Texas, 2024

Tornado and Flash Flooding in Texas, December 26 to 28, 2024

December 26 to 28, 2024 · NWS LCH · 7 events in 4 counties and zones

A series of short waves moved across the region during late December causing multiple rounds of severe weather and flooding. One long lived tornado formed southeast of Houston and moved into deep southeast Texas before crossing into Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$605,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A series of short waves moved across the region during late December causing multiple rounds of severe weather and flooding. One long lived tornado formed southeast of Houston and moved into deep southeast Texas before crossing into Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 26, 5:51 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 26, 5:51 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
551 PM CST Thu Dec 26 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 300 PM CST Thu Dec 26 2024

Afternoon surface analysis shows low pressure near DFW, with a
warm from extending SE towards Galveston Bay and a stationary
front near the I-35 corridor. Aloft, a rather robust shortwave is
noted in water vapor imagery over north TX, near the surface low.
Along and east of these features widespread, robust convection is
ongoing across east TX and west LA, and a Tornado Watch is
currently ongoing for our SE TX counties through 7PM with eastward
expansion of the watch possible over the next few hours.

Now through sunset, convection will continue to expand in coverage
and intensity across our SE TX counties. This area, excluding
coastal SE TX, has been upgraded to an Enhanced Risk (level 3 of
5) for severe weather today/tonight (coastal SE TX is included in
the Slight Risk (2 of 5). In addition, SPC has outlined our SE TX
counties along and north of I-10 in an 30% hatched risk for
tornadoes today, indication a more significant tornado risk is
present across these areas and a strong tornado or two is possible.
The risk for both tornadoes as well as damaging winds and hail
will gradually come to an end for SE TX from west to east around
the 7-10PM time frame as this convection continues to shift
eastward along and ahead of an eastward moving low pressure
system.

For our Louisiana parishes, the threat for severe weather will
begin to increase from west to east around roughly 5-6PM for areas
near the Sabine, expanding east towards Lake Charles/Alexandria
around 7-10PM, and then spreading across the I-49 corridor and
lower Acadiana from 10PM and beyond. There is good agreement
among CAMs guidance that this convection will begin to weaken and
decrease in coverage as it moves further east, which is reflected
in the SPC outlook. Areas west of Lafayette Parish are outlined in
a Slight Risk (level 2 of 5), while Lafayette eastward is
included in a Marginal Risk (level 1 of 5). The risks for both
tornadoes and damaging winds will however, persist throughout the
overnight period while the risk for hail is expected to decrease
as this convection spreads into central/south central LA.

By Friday morning, the severe weather risk will come to an end as
the shortwave ejects to the NE. A second shortwave will then
slide across the Ark-La-Tex tomorrow behind the departing
shortwave however, this one looks to be much less robust as well
as on a slightly more northward track. Therefore, tomorrow will
bring a relative lull in convection before rain chances increase
again at the start of the weekend. We may still see some isolated
shower activity tomorrow, and a warm and muggy day is likely, but
severe weather and heavy rain is not expected.

Finally, Saturday brings our last round of convection and
potential severe weather as the third and last in a line of mid
level shortwaves ejects across the Ark-La-Tex. At the same time,
another surface low takes shape across north TX with a trailing
cold front that will move through the CWA Sat night. At this time,
severe potential for Sat looks best to our NE however, the local
area along and north of I-10 has been outlined in a Slight Risk,
while our coastal counties/parishes are in the Marginal Risk.
Still a bit early to nail down the details of this next event, but
for now looks like rainfall/severe potential will increase by the
afternoon and taper off overnight with the passing of the cold
front.

17

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 300 PM CST Thu Dec 26 2024

After several wet days, a dry pattern will commence on Sunday
and continue through the end of the long term. High pressure
briefly settles overhead on Sunday behind a departing cold front,
bringing a short period of offshore flow and drier dewpoints for
the second half of the weekend. Although highs will still warm
into the lower 70s Sun afternoon, it will feel fairly pleasant as
dewpoints drop into the upper 40s/lower 50s through the afternoon.
High pressure departs Sun night with winds turning back to the
south overnight. Moisture returns quickly through Monday with
highs warming into the mid to upper 70s amid increasing dewpoints.

New Years Eve brings a bit of a transitionary period away from
warm and humid conditions back to a more seasonal pattern as we
enter the New Year. A weak cold front will sweep through early
Tues bringing an initial shot of shallow cooler/drier air. Highs
warm into the mid 60s to low 70s Tues afternoon, while dewpoints
slowly fall through the day. Early Wed, a secondary cold front
swings through the area, followed by an upper level trough digging
south across the lower MS Valley. This will bring a more
significant shot of cooler and drier air throughout the column as
we beginning 2025. Highs top out in the upper 50s to mid 60s on
New Years Day, and in the mid to upper 60s on Thurs, while
overnight lows fall into the 30s to low 40s both nights. At this
time, neither of these front are expected to be accompanied by
much, if any, convection.

17

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM CST Thu Dec 26 2024

Main issue this forecast period continues to be the likelihood of
strong convection traversing ewd across the forecast area through
tonight...with very low ceilings likely to develop with/behind the
main line. Elevated srly winds will shift more wrly with the
passage of the line, while also relaxing somewhat. VFR conditions
are expected after daybreak for the wrn terminals, although MVFR
ceilings are likely to linger for the Acadiana airports.

25

&&

.MARINE...
Issued at 300 PM CST Thu Dec 26 2024

Showers and thunderstorms will spread west to east across the
coastal waters from this evening through tomorrow morning as a
trof axis shifts east across the Mississippi Valley. Some of these
storms will be capable of producing torrential rainfall, frequent
lightning, gusty winds. and rough seas. Behind the convection,
areas of fog will likely redevelop along the coastal marine
zones, and winds will shift more W/SW and relax. Tomorrow into
Saturday active weather continues, with several more rounds of
rain and a few thunderstorms likely. Dry weather finally returns
by Sunday into much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  73  55  73 / 100   0  30  60
LCH  60  74  61  74 /  90  10  30  60
LFT  64  76  63  76 /  70  40  30  60
BPT  58  74  61  78 /  90   0  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...17
LONG TERM....17
AVIATION...25

In the hours before

Special weather statement, Dec 26, 12:57 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1257 PM CST Thu Dec 26 2024

TXZ180-259-261930-
Northern Jasper TX-Tyler TX-
1257 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TYLER AND NORTHWESTERN
JASPER COUNTIES THROUGH 130 PM CST...

At 1256 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alabama-Coushatta Reservation, or 10 miles west of
Warren, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Woodville, Colmesneil, Ivanhoe, and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3104 9443 3107 9430 3096 9412 3053 9452
      3053 9454 3077 9460
TIME...MOT...LOC 1856Z 214DEG 49KT 3063 9458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JB
Local storm report, Dec 26, 1:44 PM CST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
144 PM CST Thu Dec 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     Hail             3 W Woodville           30.77N 94.47W
12/26/2024  E0.70 Inch       Tyler              TX   Public

            Picture of hail about dime to penny size
            west of Woodville.

&&
Special weather statement, Dec 26, 2:55 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
255 PM CST Thu Dec 26 2024

TXZ260-262115-
Northern Newton TX-
255 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEWTON COUNTY
THROUGH 315 PM CST...

At 254 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or near Burkeville, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Toledo Bend Dam, Burkeville, Jamestown, Mayflower, Farrsville, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3119 9354 3118 9353 3117 9354 3116 9354
      3115 9355 3114 9355 3088 9370 3093 9387
      3095 9386 3102 9388 3116 9385 3118 9362
      3118 9360 3117 9358 3119 9355
TIME...MOT...LOC 2054Z 199DEG 30KT 3099 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JB
Special weather statement, Dec 26, 3:24 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
324 PM CST Thu Dec 26 2024

LAZ027-TXZ260-262200-
Vernon LA-Northern Newton TX-
324 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHEASTERN NEWTON COUNTIES THROUGH 400
PM CST...

At 324 PM CST, Doppler radar was tracking a strong thunderstorm over
Toledo Bend Dam, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Toledo Bend Dam, Hornbeck, and Anacoco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3129 9331 3104 9357 3114 9374 3117 9372
      3118 9360 3117 9358 3119 9355 3122 9355
      3123 9354 3124 9356 3125 9354 3128 9353
      3128 9344 3134 9340
TIME...MOT...LOC 2124Z 214DEG 19KT 3116 9361

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JB
Special weather statement, Dec 26, 5:48 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
548 PM CST Thu Dec 26 2024

TXZ201-261-270015-
Hardin TX-Southern Jasper TX-
548 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN HARDIN AND SOUTHEASTERN
JASPER COUNTIES THROUGH 615 PM CST...

At 547 PM CST, Doppler radar was tracking a strong thunderstorm near
Kountze, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lumberton, Buna, Evadale, Kountze, and Silsbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3053 9411 3052 9399 3036 9389 3033 9390
      3019 9433 3035 9442
TIME...MOT...LOC 2347Z 243DEG 29KT 3031 9430

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

jb

The radar

The Lake Charles radar (KLCH), 111 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Flash Flood, Hardin

When
December 26, 5:53 PM CST to 9:30 PM CST
Where
Hardin County, 6.7 mi SW of Nona to 7.85 mi NE of Sour Lake
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.265, -94.363

A stream gage reported minor flooding along Black Creek. This caused minor flooding of roads north of Sour Lake.

Flash Flood, Jefferson

When
December 26, 7:23 PM CST to 8:23 PM CST
Where
Jefferson County, 0.53 mi NW of Beaumont Arpt to 0.41 mi NNE of Cheek
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.076, -94.225

A stream gage indicated water over Landis Drive southwest of Beaumont. Other locations also received minor flooding during the event with shallow water over roadways on the southside of Beaumont.

Thunderstorm Wind, Tyler

When
December 28, 2:11 PM CST
Where
Tyler County, 0.69 mi S of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
30.590, -94.400

Multiple trees were downed south of Warren.

Thunderstorm Wind, Jasper

When
December 28, 2:41 PM CST
Where
Jasper County, 1.19 mi E of Erin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.720, -93.980

Trees and powerlines downed during a storm northwest of Kirbyville.

Tornado, Jefferson

When
December 28, 3:10 PM CST to 3:52 PM CST
Where
Jefferson County, 9.76 mi SSW of Hamshire to 3.21 mi ESE of West Port Arthur
Rating
EF3
Path length
26.73 mi
Path width
880 yd
Continued into
Cameron, La (LCH)
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
29.717, -94.355

An EF-3 tornado developed south of Houston and moved across Chambers County into Jefferson County just south of Russel Road. It snapped off power poles at French Rd before continuing northeast. An area of trees were snapped off and uprooted just south of the Big Hill Strategic Oil Reserve. The tornado continued northeast where it destroyed the top floor of the Sabine Ranch Lodge, stripped metal from a nearby industrial building, flipped a car into a side yard, and damaged the roofs of two homes. The car contained two people, one sustained a minor injury. The tornado crossed Highways 87 and 82 where it snapped transmission poles. Finally, it moved overtop Sabine Lake. The track continued into western Cameron Parish. Maximum winds were estimated at 161 mph.

Thunderstorm Wind, Jefferson

When
December 28, 3:50 PM CST
Where
Jefferson County, 2.76 mi S of Port Arthur
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.860, -93.930

Six RVs were flipped along the west bank of Sabine Lake on Pleasure Island. Two people were injured. This was caused by strong winds flowing into the approaching tornadic supercell that would pass to the south of the RV park.

Hail, Jefferson

When
December 28, 3:50 PM CST
Where
Jefferson County, 2.7 mi S of Port Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
29.861, -93.930

Golf ball size hail was reported at the Pleasure Island RV resort just before winds flipped multiple RVs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226815, 1226816, 1226818, 1226819, 1226825, 1226821, 1226827.